Texas, 2012Hail and Damaging Winds in Texas, August 9, 2012
August 9, 2012 · NWS SHV · 18 events in 7 counties and zones
A frontal boundary which had been stationary through much of the day across Southern Oklahoma into Southern Arkansas began to make southward progress into Northeast Texas and Northern Louisiana during the late afternoon and evening. Storms developed and produced damaging thunderstorm wind gusts in a very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $218,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary which had been stationary through much of the day across Southern Oklahoma into Southern Arkansas began to make southward progress into Northeast Texas and Northern Louisiana during the late afternoon and evening. Storms developed and produced damaging thunderstorm wind gusts in a very unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 1:14 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 9, 1:14 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CDT THU AUG 9 2012
.DISCUSSION...
FRONTAL BOUNDARY NEARLY STATIONARY ACROSS SOUTHERN OKLAHOMA WITH
TEMPERATURES ACROSS THE FOUR STATE REGION IN THE MID TO UPPER
90S. CONVECTION BEGINNING TO DEVELOP ACROSS CENTRAL
LOUISIANA...MOVING SOUTH. FRONTAL BOUNDARY ACROSS OKLAHOMA FORECAST
TO SHIFT SOUTH WITH CONVECTION EXPECTED TO DEVELOP ALONG AND SOUTH
OF A LINE FROM EL DORADO ARKANSAS TO SHREVEPORT LOUISIANA TO
LUFKIN TEXAS LATE THIS AFTERNOON AND THIS EVENING. SIMILAR TO THE
PAST SEVERAL DAYS...ISOLATED STORMS COULD BECOME SEVERE...
PRODUCING DAMAGING WINDS AND LARGE HAIL.
AS FRONT PUSHES SOUTH OF THE REGION ON FRIDAY...CONVECTION TO EXIT
THE AREA TO THE SOUTH...ALLOWING FOR MOSTLY CLEAR SKIES ACROSS ALL
AREAS EXCEPT DEEP EAST TEXAS AND WEST-CENTRAL LOUISIANA WHERE THE
FRONT STALLS. EXPECT COOLER TEMPERATURES FRIDAY NIGHT INTO SATURDAY
WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE
90S.
COLD FRONT RETRACTS NORTHWARD SUNDAY INTO MONDAY AND AGAIN STALLS
ACROSS THE FOUR STATE REGION...ALLOWING FOR AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. RETURN FLOW OF GULF MOISTURE
SOUTH OF THE BOUNDARY TO SEEP NORTH ALLOWING TEMPERATURES TO EASE
BACK INTO THE MID 90S BY MONDAY. AS THIS BOUNDARY DISSIPATES LATE
MONDAY NIGHT...A SECONDARY FRONT PUSHES INTO THE REGION FROM THE
NORTHWEST...ALLOWING FOR CONTINUED RAIN CHANCES THROUGH THE
REMAINDER OF THE FORECAST PERIOD. /05/
&&
.AVIATION...
OTHER THAN A VERY BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITY
RESTRICTION ASSOCIATED WITH ISOLATED THUNDERSTORMS...VFR FLIGHT
CATEGORIES WILL PREVAIL FOR THE FOUR STATE REGION TERMINAL
FORECAST SITES THROUGH 10/07 UTC. THIS AFTERNOON AN OUTFLOW
BOUNDARY LAY FROM NORTHEAST ARKANSAS ACROSS SOUTHWEST ARKANSAS AND
INTO NORTHEAST TEXAS...WHILE A COLD FRONT EXTENDED FROM NORTHWEST
ARKANSAS INTO SOUTHEAST OKLAHOMA AND INTO NORTH CENTRAL TEXAS. A
BAND OF SHOWERS AND THUNDERSTORMS LOOKS TO DEVELOP AFTER 10/06 TO
10/09 UTC AS A FRONT PUSHES SOUTH INTO THE REGION WHICH COMBINES
WITH GULF MOISTURE. AROUND 10/07 UTC THE CONVECTION MAY DEVELOP
ALONG AND TO THE SOUTHEAST OF AN EL DORADO ARKANSAS TO SHREVEPORT
LOUISIANA...AND LONGVIEW TEXAS LINE. A BRIEF MVFR CEILING AROUND
15 HND WILL AFFECT THE EAST TEXAS AND NORTH LOUISIANA TERMINALS
BETWEEN 10/11 UTC TO 10/14 UTC FRIDAY. SOUTHWEST WINDS OF 5 TO 10
KNOTS WILL OCCUR AHEAD OF THE BOUNDARY WITH WINDS SOUTHWEST TO
WEST WITH THE APPROACH OF THE COLD FRONT...FOLLOWED BY NORTHWEST
TO NORTH WINDS OF 6 TO 10 KNOTS IN WAKE OF THE FRONT. DURING THE
DAY FRIDAY THE WINDS WILL INCREASE 7 TO 12 KNOTS. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 95 72 95 72 / 30 20 10 10 10
MLU 75 92 70 93 68 / 30 30 10 10 10
DEQ 69 93 61 94 66 / 20 10 10 10 10
TXK 73 94 66 94 68 / 20 10 10 10 10
ELD 73 94 65 93 66 / 30 20 10 10 10
TYR 75 97 74 97 74 / 20 10 10 10 10
GGG 75 97 73 97 72 / 30 20 10 10 10
LFK 75 98 74 97 73 / 30 20 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
05/06
Hazardous weather outlook, Aug 9, 10:45 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU AUG 9 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH
OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND
SETTLES ACROSS THE FOUR STATE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.
05
In the hours before
Special weather statement, Aug 9, 5:09 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CDT THU AUG 9 2012
LAZ010-100015-
DE SOTO-
609 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTHWEST LOUISIANA...
DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
MANSFIELD AND STONEWALL...
AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STONEWALL...OR
12 MILES NORTH OF MANSFIELD...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
20Special weather statement, Aug 9, 6:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT THU AUG 9 2012
TXZ108-110-124-100045-
CAMP-FRANKLIN-WOOD-
701 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
FRANKLIN...WOOD AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
LEESBURG...MOUNT VERNON...NEWSOME...PURLEY...SCROGGINS AND
WINNSBORO...
AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PURLEY...OR 11 MILES NORTH OF
WINNSBORO...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
13Thunderstorm Wind, Franklin
- When
- August 9, 6:15 PM CST
- Where
- Franklin County, 1.5 mi NNW of Burley
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.120, -95.280
Multiple trees were downed including trees across Hwys. 37, 3370, 3230, 3250, 1448 and 71.
Thunderstorm Wind, Wood
- When
- August 9, 6:25 PM CST
- Where
- Wood County, 0.9 mi NW of Winnsboro
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 32.960, -95.290
Trees were downed across all of Wood County. One tree fell into a house in Winnsboro, Texas and chainsaws had to be used to free the occupants from the residence.
Thunderstorm Wind, Camp
- When
- August 9, 6:45 PM CST
- Where
- Camp County, 1.5 mi NNW of Matinburg
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.920, -95.060
Trees were downed near CR. 556 southwest of Pittsburg, Texas.
Thunderstorm Wind, Wood
- When
- August 9, 6:45 PM CST
- Where
- Wood County, 0.9 mi NW of Winnsboro
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.960, -95.290
Numerous trees and powerlines were downed throughout the entire county.
Thunderstorm Wind, Gregg
- When
- August 9, 7:30 PM CST
- Where
- Gregg County, 1.81 mi NE of Greggton
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.520, -94.760
Powerlines were downed in Judson, Texas.
Hail, Gregg
- When
- August 9, 7:30 PM CST
- Where
- Gregg County, 1.81 mi NE of Greggton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.520, -94.760
Penny sized hail was reported in the Judson community.
Hail, Upshur
- When
- August 9, 7:40 PM CST
- Where
- Upshur County, 1.5 mi SSW of James
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.660, -94.760
Hail was reported 4 miles south of Diana, Texas on the Upshur/Gregg County line.
Thunderstorm Wind, Gregg
- When
- August 9, 7:45 PM CST
- Where
- Gregg County, 1.81 mi NE of Greggton
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.520, -94.760
A large pine tree was uprooted and fell onto the Saddlebrook apartments in Longview, Texas.
Thunderstorm Wind, Gregg
- When
- August 9, 7:45 PM CST
- Where
- Gregg County, Longview
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.480, -94.730
A tree was downed on Georgia Richie Road just west of town.
Thunderstorm Wind, Gregg
- When
- August 9, 7:57 PM CST
- Where
- Gregg County, 1.81 mi NE of Greggton
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 32.520, -94.760
Several trees were downed in the Longview Heights area. Some homes were also damaged by the trees.
Thunderstorm Wind, Gregg
- When
- August 9, 7:58 PM CST
- Where
- Gregg County, 1.35 mi WNW of Gladewater
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 32.540, -94.950
Numerous trees and powerlines were downed in the area. Several of these trees fell on homes. The roof was removed from a business on Hwy. 80. A portion of the roof landed on an automobile.
Thunderstorm Wind, Gregg
- When
- August 9, 7:58 PM CST
- Where
- Gregg County, Gladewater
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.530, -94.930
Powerlines were downed in the Lake Gladewater community.
Thunderstorm Wind, Gregg
- When
- August 9, 8:00 PM CST
- Where
- Gregg County, 0.58 mi E of White Oak
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.530, -94.860
A large tree fell on a house on Bingham Road. Another tree was blocking the road at Bingham and White Oak Road.
Thunderstorm Wind, Gregg
- When
- August 9, 8:05 PM CST
- Where
- Gregg County, 0.9 mi NE of Kilgore
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.390, -94.870
Powerlines were downed southeast of town at the 11000 block of CR. 173.
Thunderstorm Wind, Rusk
- When
- August 9, 8:10 PM CST
- Where
- Rusk County, 0.69 mi N of Overton
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -94.970
A large tree and powerlines were downed north of Overton, Texas on CR. 1111.
Thunderstorm Wind, Rusk
- When
- August 9, 8:10 PM CST
- Where
- Rusk County, 0.69 mi N of Pitner Jct
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.290, -94.870
County Road 152 was completely blocked by trees and powerlines just off of SH. 42 in the Leveretts Chapel community.
Thunderstorm Wind, Rusk
- When
- August 9, 8:15 PM CST
- Where
- Rusk County, 0.9 mi SW of Sexton City
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.270, -94.930
Large trees were downed near New London on FM. 2012 and FM 1513.
Thunderstorm Wind, Shelby
- When
- August 9, 9:10 PM CST
- Where
- Shelby County, 0.69 mi N of Timpson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 31.910, -94.400
Trees were downed and a metal roof was blown off a shed near Hwy. 87.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
- Damaging Winds in Tennessee, August 9, 2012$39,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399540, 399541, 399542, 399543, 399544, 399554, 399555, 399556, 399558, 399563, 399564, 399630, 399559, 399632, 399633, 399634, 399635, 399636.